Hail, Richland
- When
- June 12, 2:05 PM CST
- Where
- Richland County, 2.95 mi ENE of Dwight
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.310, -96.670
Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Throughout the morning of June 12th, there were pockets of thunderstorms over eastern North Dakota as well as over the northwest quarter of Minnesota. Most of these storms were relatively weak. By the middle of the afternoon, an area of surface low pressure moved into southeast North Dakota. There was also a warm front extending from this low to the southeast, or back into southwest Minnesota. Temperatures were quite warm south of the warm front, with several locations over eastern South Dakota and western Minnesota topping out in the mid to upper 90s, with dew points in the upper 60s. Storms fired over northeast South Dakota along the Sisseton hills, and tracked to the east-northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 11:45 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1245 PM CDT SUN JUN 12 2016 .UPDATE... Issued at 1245 PM CDT Sun Jun 12 2016 Not seeing too much activity yet, but high resolution models are showing development getting going by mid afternoon. The sfc low is now around Oakes ND with pressure falls to the NE. KABR is 90F with a dew point of 68F, so there is juicy air just to south of the low. Will continue to monitor thru the afternoon. && .SHORT TERM...(Today through Tuesday night) Issued at 358 AM CDT Sun Jun 12 2016 Water vapor loop indicated a short wave over eastern MT moving north northeast at 40-45 knots. CAPES were 500-1000 j/kg this morning with a fair amount of CIN. Cigs began around 10 thousand ft and have lowered to around 5 thousand ft. Thunderstorms were moving across the Devils Lake basin this morning. A band of showers/storms were developing from GFK to PKD. Thermal ridging to move into the area this afternoon. CAPES expected to rise to around 2000 j/kg this afternoon. Precipitable water rises to around 2 inches this afternoon. Then decreases to half to three quarters of an inch for Mon. Severe storms expected this afternoon and evening. Water vapor loop also indicated upper level trough over ALTA/BC/ID area. Trough forecast to move across central SASK and northern MAN this afternoon and tonight. System will send a cold front across the area tonight. Water vapor loop indicating a short wave off the BC coast...models dont appear to see it. Water vapor loop indicated another upper low off the southern CA coast. Trough is forecast to move into ND on Tue and bring another chance for storms. .LONG TERM...(Wednesday through Saturday) Issued at 358 AM CDT Sun Jun 12 2016 Wednesday through Saturday will see the area in a southwest flow aloft and with this several shortwaves moving through. One will exit Wednesday with another due on Friday. Low precipitation chances will linger through the weekend as region remains on the northern edge of an upper ridge centered over the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Jun 12 2016 VFR Conds this afternoon however convection will start by mid- afternoon, mainly SW of Fargo and push northeast through the late afternoon into early evening. Activity will dissipate by mid to late evening, however models showing MVFR cigs sinking into region after midnight, mainly east of the valley. Will keep mention of MVFR limited to BJI at this time. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Hoppes LONG TERM...Riddle AVIATION...Speicher
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 926 AM CDT SUN JUN 12 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131430- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 926 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 952 AM CDT SUN JUN 12 2016 MNZ009-017-121545- NORTH BELTRAMI MN-SOUTH BELTRAMI MN- 952 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY UNTIL 1045 AM CDT... AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HINES AROUND 955 AM CDT. BLACKDUCK AROUND 1005 AM CDT. FUNKLEY AROUND 1010 AM CDT. SHOOKS AROUND 1015 AM CDT. KELLIHER AROUND 1020 AM CDT. LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441 TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470 SPEICHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 AM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL TENSTRIKE 47.66N 94.68W
06/12/2016 E1.75 INCH BELTRAMI MN EMERGENCY MNGR
&&
SPEICHERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN JUN 12 2016 MNZ004-NDZ008-121700- KITTSON MN-PEMBINA ND- 1105 AM CDT SUN JUN 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN PEMBINA COUNTIES UNTIL NOON CDT... AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR BOWESMONT...AND MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND CARIBOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4864 9742 4900 9721 4900 9640 TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725 SPEICHER
The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629291.